Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 262, NWS Memphis, TN

July 4, 2018Fayette County, Hardeman County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 4, 2018, 10:02 PM CDT for Fayette County, Hardeman County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2018, 10:02 PM CDT (03:02 UTC)
Expired
Jul 4, 2018, 10:45 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, TN, Hardeman County, TN

The radar

The Memphis radar (KNQA), 72 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WUUS54 KMEG 050302
SVRMEG
TNC047-069-050345-
/O.NEW.KMEG.SV.W.0262.180705T0302Z-180705T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1002 PM CDT WED JUL 4 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Central Fayette County in southwestern Tennessee...
  Central Hardeman County in southwestern Tennessee...

* Until 1045 PM CDT.

* At 1002 PM CDT, a severe thunderstorm was located near Bolivar,
  moving west at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bolivar, Whiteville, Somerville, Pocahontas, Lagrange, Warren,
  Macon, Oakland, Middleton, Rossville, Moscow, Williston, Grand
  Junction, Hornsby, La Grange, Hickory Valley, Saulsbury, Hebron,
  Pattersonville and Van Buren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3529 8881 3504 8880 3504 8954 3534 8954
TIME...MOT...LOC 0302Z 091DEG 24KT 3520 8899 

HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
364 
WWUS54 KMEG 050321
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1021 PM CDT WED JUL 4 2018

TNC047-069-050345-
/O.CON.KMEG.SV.W.0262.000000T0000Z-180705T0345Z/
Fayette TN-Hardeman TN-
1021 PM CDT WED JUL 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR CENTRAL FAYETTE AND CENTRAL HARDEMAN COUNTIES...

At 1020 PM CDT, a severe thunderstorm was located 8 miles south of
Whiteville, or 9 miles southwest of Bolivar, moving west at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bolivar, Whiteville, Somerville, Warren, Macon, Oakland, Rossville,
Moscow, Williston, Grand Junction, La Grange, Hickory Valley,
Laconia, Middleburg, Moorman, Lambert, Hebron, Hays Crossing,
Pattersonville and Powers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3529 8884 3507 8893 3504 8954 3534 8954
TIME...MOT...LOC 0320Z 091DEG 24KT 3520 8914 

HAIL...<.75IN
WIND...60MPH
 
$$
512 
WWUS54 KMEG 050334
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1034 PM CDT WED JUL 4 2018

TNC047-069-050345-
/O.CON.KMEG.SV.W.0262.000000T0000Z-180705T0345Z/
Fayette TN-Hardeman TN-
1034 PM CDT WED JUL 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR CENTRAL FAYETTE AND WEST CENTRAL HARDEMAN COUNTIES...

At 1034 PM CDT, a severe thunderstorm was located near Somerville, or
15 miles west of Bolivar, moving west at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bolivar, Whiteville, Somerville, Warren, Macon, Oakland, Williston,
Hickory Valley, Laconia, Middleburg, Moorman, Lambert,
Pattersonville, Powers and Griffen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3530 8898 3515 8899 3511 8954 3534 8954
TIME...MOT...LOC 0334Z 091DEG 24KT 3520 8926 

HAIL...<.75IN
WIND...60MPH
 
$$
069 
WWUS54 KMEG 050354
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1054 PM CDT WED JUL 4 2018

TNC047-069-050404-
/O.EXP.KMEG.SV.W.0262.000000T0000Z-180705T0345Z/
Fayette TN-Hardeman TN-
1054 PM CDT WED JUL 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FAYETTE AND WEST
CENTRAL HARDEMAN COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3530 8898 3515 8899 3511 8954 3534 8954
TIME...MOT...LOC 0354Z 091DEG 24KT 3520 8941 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:13 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 4, 7:13 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
713 PM CDT Wed Jul 4 2018

.UPDATE...

Updated to extend heat advisory and add excessive heat warnings
through Thursday evening.

&&

.DISCUSSION...

A weak shortwave embedded within deep easterly flow, to the south
of a sprawling upper level ridge of high pressure over the Middle
Mississippi and Ohio Valleys, will produce scattered showers and
thunderstorms this evening. Very warm and humid weather will
continue through tonight.

Very hot and humid weather is anticipated for Thursday with
dangerous heat index values ranging from 105 to 115 degrees by
afternoon. Heat advisories have been extended through Thursday
evening areawide, with an excessive heat warning for most areas
along and west of the Mississippi River. Use extreme caution with
any outdoor activities tomorrow afternoon through early evening.

JLH

&&

.PREV DISCUSSION... /issued 250 PM CDT Wed Jul 4 2018/

Upper level ridge over the Midwest/central U.S. will retrograde
late Thursday/Friday, placing the Mid-South in northwest/northerly
upper flow. This will allow a weak front to move into the area,
with temperatures not as hot and increased precipitation chances.

For tonight...heat index values over 100 at many sites across the
Mid-South, so heat advisory continues. High-res models show
showers/a few tstorms over the area. Latest few runs of the CAMs,
as well as NAM/GFS, suggest convection persisting well into the
evening hours. Will raise POPs into the chance category for the
00-06Z period for SW TN/N MS/E AR. Agree with SPC assessment of
gusty winds possible, given strong DCAPEs across area.

Lingering effects of upper ridge should persist through Thursday.
Weak front will work in by late afternoon, but forecast highs in the
90s and dewpoints in the 70s suggest a heat advisory may be needed
for portions of the area, especially NE AR/MO Bootheel. Will let
midnight shift re-evaluate after the evening convection.

Upper-level transition in full swing by Thursday night/Friday. Mid-
South should see less influence from upper ridge, focusing of weak
frontal boundary, and weak upper system rounding the east side of
the ridge. Showers/tstorms increasing late Thursday night, and
widespread precipitation on Friday. At this point no organized
severe or widespread heavy rain is expected.

For Saturday...surface boundary should be drifting over N MS. Weak
systems riding along southern periphery of upper ridge should
keep convection mostly over and south of our N MS counties.

Surface boundary should wash out by late weekend, allowing moisture
and POPs to return to much of the area into early next week.
Upper ridge to build back over the MS/OH valley area by late in
the forecast period, which will mean increasing temps as well.

GW

&&

&&

.AVIATION.../00z TAFs/

VFR conditions will prevail through much of the forecast period.
There may be temporary reductions in vsbys in fog late tonight at
KMKL and KTUP. Isolated to scattered showers and thunderstorms
will also continue across the Mid South this evening and again
Thursday afternoon across southern sections. Winds should remain
light and variable tonight, becoming easterly on Thursday at
speeds between 5-8 kts.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Thursday for Lawrence-Randolph.

     Excessive Heat Warning until 8 PM CDT Thursday for Clay-
     Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
     Phillips-Poinsett-St. Francis.

MO...Excessive Heat Warning until 8 PM CDT Thursday for Dunklin-
     Pemiscot.

MS...Heat Advisory until 8 PM CDT Thursday for Alcorn-Benton MS-
     Calhoun-Chickasaw-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tishomingo-Union-Yalobusha.

     Excessive Heat Warning until 8 PM CDT Thursday for Coahoma-
     Tunica.

TN...Heat Advisory until 8 PM CDT Thursday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 4, 11:59 AM CDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1159 AM CDT Wed Jul 4 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-051045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1159 AM CDT Wed Jul 4 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect for the entire Mid-South today as
Heat Index values may exceed 105 degrees at times this afternoon
and early this evening.

A few strong storms are possible this afternoon and evening over
southwest Tennessee...northern Mississippi...and extreme eastern
Arkansas. Gusty wind...heavy rain...and lightning are the primary
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat Index values may exceed 105 degrees on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 4, 8:46 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
846 PM CDT WED JUL 4 2018

MSZ005-006-009-TNZ091-092-050230-
Tishomingo MS-Alcorn MS-Prentiss MS-McNairy TN-Hardin TN-
846 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CDT
FOR...

Northwestern Tishomingo County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Northern Prentiss County in northeastern Mississippi...
Southern McNairy County in southwestern Tennessee...
Southwestern Hardin County in southwestern Tennessee...

At 846 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Burnsville, or near Iuka, moving west at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Tishomingo...Alcorn...northern Prentiss...
southern McNairy and southwestern Hardin Counties should monitor this
storm closely.

LAT...LON 3473 8823 3469 8872 3515 8872 3512 8822
      3490 8818
TIME...MOT...LOC 0146Z 105DEG 22KT 3485 8830
Local storm report, Jul 4, 9:04 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
904 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     PICKWICK LANDING STATE  35.05N 88.23W
07/04/2018                   HARDIN             TN   AMATEUR RADIO

            TREE DOWN ON CAR, MINOR INJURIES REPORTED. TIME ESTIMATED
            BY RADAR.

&&

WLC
Special weather statement, Jul 4, 9:23 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
923 PM CDT WED JUL 4 2018

TNZ052>055-050315-
Henderson TN-Chester TN-Madison TN-Decatur TN-
923 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 PM CDT
FOR...

Henderson County in southwestern Tennessee...
Northeastern Chester County in southwestern Tennessee...
Southeastern Madison County in southwestern Tennessee...
Southwestern Decatur County in Middle Tennessee...

At 923 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Darden, or 7 miles southeast of Lexington, moving
west at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Henderson...northeastern Chester...southeastern Madison and
southwestern Decatur Counties should monitor this storm closely.

LAT...LON 3544 8871 3571 8873 3569 8819 3543 8819
TIME...MOT...LOC 0223Z 087DEG 21KT 3560 8828
Special weather statement, Jul 4, 9:31 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
931 PM CDT WED JUL 4 2018

MSZ005-006-009-050300-
Tishomingo MS-Alcorn MS-Prentiss MS-
931 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 PM CDT
FOR...

Northern Tishomingo County in northeastern Mississippi...
Southeastern Alcorn County in northeastern Mississippi...
Northeastern Prentiss County in northeastern Mississippi...

At 931 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Iuka, moving west
at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Tishomingo...southeastern Alcorn and northeastern
Prentiss Counties should monitor this storm closely.

LAT...LON 3477 8811 3470 8853 3494 8854 3496 8818
      3492 8816 3489 8810
TIME...MOT...LOC 0231Z 086DEG 27KT 3487 8818
Local storm report, Jul 4, 9:45 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
945 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND DMG     6 WSW CORINTH           34.90N 88.60W
07/04/2018                   ALCORN             MS   911 CALL CENTER

            TREE DOWN ON HOME AND MULTIPLE OTHER TREES REPORTED DOWN.
            TIME ESTIMATED BY RADAR.

&&

WLC
Special weather statement, Jul 4, 9:50 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
950 PM CDT WED JUL 4 2018

TNZ089>091-050330-
Hardeman TN-Fayette TN-McNairy TN-
950 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1030 PM CDT
FOR...

Southern Hardeman County in southwestern Tennessee...
Southeastern Fayette County in southwestern Tennessee...
West central McNairy County in southwestern Tennessee...

At 949 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Pocahontas, or 9 miles northwest of Big Hill Pond
State Park, moving west at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Hardeman...southeastern Fayette and west central
McNairy Counties should monitor this storm closely.

LAT...LON 3522 8875 3505 8876 3501 8937 3528 8937
TIME...MOT...LOC 0249Z 091DEG 27KT 3514 8885

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:53 PM CDTSevere Thunderstorm WarningMEGChester, Hardin, McNairy52 min
Jul 4, 9:00 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy45 min
Jul 4, 9:16 PM CDTSevere Thunderstorm WarningMEGHardeman, McNairy25 min
Jul 4, 9:23 PM CDTSpecial Weather StatementMEGHenderson52 min
Jul 4, 9:44 PM CDTSevere Thunderstorm WarningMEGHardeman, Hardin, McNairy46 min
Jul 4, 9:50 PM CDTSpecial Weather StatementMEGHardeman40 min
Jul 4, 10:33 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Tipton29 min
Jul 4, 11:00 PM CDTSpecial Weather StatementMEGChester, Haywood, Henderson, Madison45 min
Jul 4, 11:26 PM CDTFlash Flood WarningMEGHaywood, Madison3 hr
Jul 5, 5:38 PM CDTSpecial Weather StatementMEGHardin37 min
Jul 5, 6:10 PM CDTSpecial Weather StatementMEGChester, Hardin, McNairy50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.